Table of Contents
- Parts in body that will be affected by heroin overdose
- Central nervous system
- Circulatory system
- Digestive system
- Immune system
- Short-term effects
- Long-term effects
- How heroin overdose affects respiratory system
- Breathing rate
- Skin color change
- Nose flaring
- Proper treatment of heroin addiction
- Ultra rapid detox
- Related Health essays
Parts in body that will be affected by heroin overdose
As with illegal drugs, overdose of heroin has both long term and short-term effects. It does not matter how it has been taken whether injected, snorted or smoked but will start affecting the central nervous system immediately (Washington, & Wilson, 2008).
Heroin overdose affects lungs, heart, eyes, stomach, muscles and nervous system among other parts. According to the heroin dependency and overdose, heroin affects various body functions of the body that includes;
Central nervous system
It causes coma and stupor, delirium disorientation, drowsiness, muscle spasms, muscle constriction that affects speech.
The heroin affects the blood and heart causing low blood pressure and weak pulse
Overdose of heroin affects the stomach and intestines causing constipation and spasms of the stomach and intestinal tract.
Overdose of heroin affects such organs as eyes, ears, nose and throats. It causes constricted pinpoint pupils, dry mouth and tongue discoloration.
Muscular and skin systems cause bluish colored fingernails and lips and muscle and difficult breathing.
After taking an overdose of the heroin, one starts feeling euphoria in which it causes flushing of the skin, dry mouth and feeling of having heavy arms and legs. After initial rush, the person who have overdosed the drug will start going in the alternately wakeful and drowsy state that is normally referred to us the nod (Sporer, 2009).
The heroin suppresses the central nervous system making one to experiences mental cloudiness function. The user will start having a slower breathing rate where this can reach to a point of respiratory failure.
The victims of heroin overdose especially who have failed to use the sterile techniques or share the equipment will eventually start from suffering from long-term effects of such practices. Some of the long-term effects include.
Besides the addiction and instant results that come overdose of heroin user experiences long-term effects. The reason being, some of the chemicals that result through the abuse of heroin do not completely dissolve and especially if entered through intravenous leads to vessel blocked (Siegel, Hinson, & McCully, 2009). This results to long-term effect of kidney, lungs, liver brain and kidney.
Overdose of heroin will cause infection of the heart lining and valves that is mostly caused by lack of sterile techniques. Overdose will also cause liver disease. According to statistics, 70 to 80 % of new hepatitis C especially in United State of America in each year is caused due to the overdose of heroin and sharing snorting straws that has been linked very much in hepatitis transmission.
The overdose of the heroin causes kidney disease. The overdose of the same is also related to pulmonary complications and abscesses especially to those who are chronic in injection who suffered scarred and collapsed veins (Howard, & Bovill, 2007). Among the risk of contracting hepatitis virus, users also have increased risk of contracting human immunodeficiency virus and other blood borne viruses.
Heroin usage causes addiction to the especially who overdose. This causes the user to become imprisoned and their coordination is lowered when out of drug. Through the constant use of the drug, the users became resistant to this drug thus requiring more of it to satisfy their urge. Otherwise, the most serious effect of heroin overdose is possibility of death.
How heroin overdose affects respiratory system
The primary function of the respiratory system is to supply the blood with oxygen to ensure that the blood delivers oxygen to all part of the body (Howard, & Bovill, 2007). This is done through breathing. Therefore, when breathing occurs, oxygen is inhaled and carbon dioxide exhaled. This exchange of gases ensures oxygen is gotten in the blood.
Drug abuse especially overdose of heroin, may lead the respiratory system to experience variety of problems. Some of the problems that have been seen caused by especially smoking heroin are bronchitis, emphysema and lung cancer. Respiratory complication is also another problem that is common therefore slowing the breathing rate, as the respiratory system will be blocked form taking the oxygen to the lungs that may cause asthma.
The overdose of heroin has numerous effects on respiratory system. first, it cause lungs complications that includes various types of tuberculosis and pneumonia that results in most cases to poor health condition to the person abusing the drug.
Heroin also causes depressing effects of the respiratory system through its overdose. This is the major cause of death as depressed respiratory system decreases carbon dioxide sensitivity. The medulla oblongata, which is the part in the brain that regulates breathing, heart rate and blood flow in conjunction with depression of the central nervous system, is also affected causing respiratory and cardiovascular problems (Siegel, Hinson, & McCully, 2009). The cardiovascular systems experiences more long term effects, otherwise one of the short term effect that is caused by depression in the nervous system and the respiratory system is bradycardia.
Bradycardia is a tendency of the heart rate being below sixty beats per minute in relevant to the normal heartbeat that is normally sixty to hundred beats per minute. The reason behind this is that the heroin interacts with opiate receptor in the intestine which causes intestinal stimulatory effects through the effect of heroin through the release of endogenous 5-HT. This is responsible of activating intramural cholinergic neurons.
Heroin usage on the respiratory system may present itself several different ways. Some of the users have difficulty in breathing after using overdose of heroin therefore, showing signs of lack of enough oxygen that causes respiratory distress. The effect of the respiratory system distress that is caused by heroin misuse is exhibited in many ways. Some of these ways are;
The breathing rate is increased per minute due to complication that has been caused. This brings about trouble in breathing therefore reducing the amount of oxygen supply in the body organs.
Skin color change
Due to respiratory blockage, a bluish color is evident in various parts of the body caused by lack of enough oxygen. This is mostly around the mouth, inside of the lips and the fingernails. The skin became pale or grey also due to the same reason.
Complication that is caused in the respiratory system causes grunting sound that can be heard during the inhalation of those people who are affected by this. This is a way that the body tries to respond to ensure that the lungs are kept open to allow air in the lungs.
Due to the complication due to overdose of heroin that has been caused in the respiratory system, the noses have to work hard to ensure that breathing takes place causing flaring.
This effect makes the chest to appear to sink in below the neck and under the breastbone while breathing in attempt to increase the oxygen as one struggle to breath.
Those people who have been affected by heroin have increased sweating on their head while their skin does not feel warm when touched. The skin just feels cool and clammy. This is mostly experienced when breathing is fast due to respiratory system complication.
It causes one to produce a tight whistling or musical sound during breathing that indicates the problem that air passage has been made smaller causing difficulty in breathing.
Proper treatment of heroin addiction
Heroin withdraw symptom start within 12 hours of the last dose and it peak in intensity after two to three days and last fro week or longer. Otherwise, heroin withdrawal symptoms are very rarely dangerous, detox period is very tough (Sporer, 2009).
Medically, supervised opiate detox programs that uses medication to minimize the severity of the withdrawal symptoms and keep patients under 24hrs observation to make sure that safety and comfort is maximized. Most of the detox uses drugs such as subutex or methadone to help during the transition from illicit opiate.
Ultra rapid detox
This is where an addict is placed under anesthesia where a medication that accelerates withdrawal process is administered. The addict wakes up from anesthesia after passing the wost pain while unconscious and has a day or two for recuperation before they get back to work (Sporer, 2009).
Ultra rapid can be dangerous and might lead to death. However, medical detox is never dangerous. It is also expensive compared to other means of rehabilitation and caused endurable discomfort at times to those people who undergo it.
This is the best treatment so far for opiate despites of some of it drawbacks. Methadone maintenance is a form of opiate substitution therapy. This is where one switch from heroin to methadone. The reason being, methadone will ensure that one operates normally in the society. This will allow one not to get the effect of leaving completely opiate as one has not withdrawn completely from drugs as methadone will take the place of heroin.
Methadone is a tolerated medication that does not damage body organ systems any mater the period it will be used. Therefore through taking the right dosage of methadone, it will completely remove crave to heroin and withdrawals symptoms completely (Washington & Wilson, 2008). This will make the person completely participate in behavioral therapy therefore getting in track of the society. This has been found to be the best treatment so far.